Indiana, 2011

Tornado in Indiana, September 27, 2011

September 27, 2011 · NWS IWX · 1 event in 1 county or zone

A closed upper level low lingered across the southern Great Lakes for several days. Bands of showers developed on the eastern flank of the upper low during the early afternoon hours of the 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A closed upper level low lingered across the southern Great Lakes for several days. Bands of showers developed on the eastern flank of the upper low during the early afternoon hours of the 27th. A small circulation developed in an isolated shower and produced a weak tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 27, 11:04 AM EST, 52 minutes earlier.

Area forecast discussion, Sep 27, 11:04 AM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1204 PM EDT TUE SEP 27 2011

.UPDATE...
NO CHANGES PLANNED IN IMMEDIATE FUTURE TO GRIDS...BUT WILL MONITOR
TRENDS INTO THE AFTERNOON FOR PRECIP AND TEMPS.

UPPER LOW CONTINUES TO SIT ACROSS NE ILLINOIS WITH LITTLE OVERALL
MOVEMENT THIS MORNING. SEVERAL WAVES OF SHOWERS AND MOVES ACROSS
THE WESTERN THIRD OF THE FORECAST AREA. SATELLITE AND RADAR DATA
SHOWS A LULL IN PRECIP ACROSS CENTRAL PORTIONS OF THE FORECAST
AREA...GENERALLY BETWEEN STATE ROUTE 15 IN INDIANA AND INTERSTATE
69. EAST OF INTERSTATE 69 PRECIP WAS OBSERVED BUT MOVING OUT OF
THE AREA. CONCERNED THAT AREAS IN THIS CENTRAL CORRIDOR MAY NOT
SEE MUCH RAINFALL THIS AFTERNOON GIVEN TRENDS. IN ADDITION THE
MAIN AREA OF SHOWERS APPEARS TO BE SHIFTING NORTH WITH MORE SCT
DEVELOPMENT UPSTREAM. MAY NEED TO ADJUST POPS SOMEWHAT...BUT
CONSIDERING THERE WILL STILL BE POCKETS OF LIGHTER RAIN AROUND
ACROSS THE AREA...FORECAST WILL LIKELY STILL PAN OUT. IF DRIER
TRENDS CONTINUE THEN MODIFICATIONS WILL BE NEEDED.

HIGHS LOOK FINE FOR THE MOMENT. THINK WE MAY BE A FEW DEGREES TOO
WARM...ESPECIALLY SE...BUT WITH SOME BREAKS SHOWING UP WILL WAIT
AND SEE.

&&

.PREV DISCUSSION... /ISSUED 648 AM EDT TUE SEP 27 2011/

AVIATION...

12Z TAFS...WATER VAPOR IMAGERY INSPECTION THIS MORNING SUGGESTS
UPPER LEVEL LOW BEGINNING TO SLOWLY SHIFT EASTWARD ACROSS NORTHERN
ILLINOIS DURING THE OVERNIGHT HOURS. SOME INCREASED AND DEEPER
MOISTURE HAS ADVECTED BACK INTO NORTH CENTRAL INDIANA OVERNIGHT
WHICH HAS BROUGHT AN END TO THE TEMPORARY DRY CONDITIONS. THE
CENTER OF THIS CIRCULATION WILL TRACK INTO NORTHWEST INDIANA THIS
AFTERNOON AND THE ASSOCIATED COLD POOL ALOFT WILL RESULT IN
DIURNAL ENHANCEMENT TO SHOWERS ACROSS THE AREA AND WILL MAINTAIN
THE PREVAILING SHOWER MENTION THROUGH THE DAY. SOME SLIGHTLY
INCREASED INSTABILITY ASSOCIATED WITH MOISTURE WRAP AROUND
COMBINED WITH THIS COLD POOL ALOFT MAY BE ENOUGH TO YIELD AN
ISOLATED THUNDERSTORM BUT CONFIDENCE AND PROBABILITY OF OCCURRENCE
REMAIN MUCH TOO LOW FOR INCLUSION IN THE 12Z TAFS. HAVE ALSO
MAINTAINED VCSH MENTION AFTER 02Z TONIGHT WITH SOME LINGERING
UNCERTAINTIES AS TO HOW EXTENSIVE SHOWER ACTIVITY WILL BE...BUT
SETUP SHOULD BE FAVORABLE FOR AT LEAST SCATTERED SHOWERS. WILL
LIKELY NEED TO INCLUDE TEMPO MENTION OF IFR CIGS EARLY THIS
MORNING AT KSBN...WITH LATE MORNING TO AFTERNOON HOURS FEATURING
MVFR CIGS AT KSBN. A SLIGHTLY WARMER LOW LEVEL THERMAL PROFILE AT
KFWA SHOULD KEEP CIGS EITHER HIGHER END MVFR OR VFR THROUGH THE
DAY. CONDITIONS TO DETERIORATE TONIGHT AS UPPER LOW CONTINUES
EASTWARD WITH MORE WIDESPREAD MVFR CONDITIONS AND POSSIBLY IFR
LATE IN THE PERIOD. SFC LOW ASSOCIATED WITH THIS VERTICALLY
STACKED SYSTEM WILL ALSO REMAIN WEST OF TERMINALS THROUGH THIS
PERIOD ALLOWING FOR CONTINUATION OF SOUTHEAST WINDS THROUGH THIS
FORECAST PERIOD.

PREV DISCUSSION... /ISSUED 444 AM EDT TUE SEP 27 2011/

SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT

PERSISTENT PATTERN WITH SLOW MOVING UPPER LEVEL SYSTEM WILL FINALLY
BEGIN TO SHOW SOME CHANGE DURING THE END OF THE SHORT TERM PERIOD.
MAIN FORECAST CONCERNS WILL BE PRECIP COVERAGE OVER THE NEXT FEW
DAYS AND CORRESPONDING IMPACTS ON TEMPS.

WATER VAPOR IMAGERY EARLY THIS MORNING INDICATING CENTER OF UPPER
LEVEL CYCLONIC CIRCULATION JUST NORTH OF KPIA. DEEPER MOISTURE
PROFILES ALSO ARE ADVECTING BACK INTO THE WFO IWX FORECAST AREA THIS
MORNING. A FAIRLY SHARP CONTRAST IN MID LEVEL MOISTURE PROFILES
NOTED BETWEEN KILX AND KDTX 00Z RAOBS...AND THIS DEEPER MOISTURE
WILL CONTINUE TO WRAP AROUND UPPER LEVEL CIRCULATION INTO FAR
EASTERN PORTIONS OF THE FORECAST AREA THIS MORNING. NEXT IN THE
SERIES OF STRONGER VORT LOBES ROTATING THROUGH THIS CIRCULATION
APPEARS TO BE TRACKING IN THE KSTL VICINITY AT THE PRESENT TIME AND
SHOULD SEE THIS STRONGER FORCING LIFT INTO NORTHERN INDIANA THIS
AFTERNOON. A FAIRLY ROBUST UVM SIGNAL PERSISTS IN TIME/HEIGHT
SECTIONS ACROSS THE AREA THROUGH EARLY THIS AFTERNOON AS THIS
OCCURS. MID LEVEL COLD POOL BECOMING MORE FAVORABLY POSITIONED
ACROSS THE LOCAL AREA SHOULD ALSO ENHANCE PRECIP COVERAGE THIS
AFTERNOON WITH STEEPEST MID LEVEL LAPSE RATES ON THE ORDER OF 6.5 TO
7 DEG C/KM EXPECTED ACROSS FAR NORTHERN AND EASTERN SECTIONS IN
ASSOCIATION WITH VERY WEAK LOW LEVEL THERMAL RIDGING. DID GIVE SOME
CONSIDERATION TO ADDING ISOLD THUNDER MENTION ACROSS THESE LOCATIONS
THIS AFTERNOON BUT WITH VERY LIMITED INSTABILITY AND STRENGTH OF
FORCING GRADUALLY DIMINISHING MID TO LATE AFTERNOON WILL HOLD OFF ON
THIS FOR NOW. WITH FAIRLY WIDESPREAD SHOWER ACTIVITY TODAY AND LOW
LEVEL COLD POOL SHIFTING EASTWARD INTO THE AREA DURING THE
AFTERNOON...DID TREND HIGHS TODAY TOWARD THE COOLER MET GUIDANCE
WITH SOME AREAS ACROSS APPROXIMATELY WESTERN TWO THIRDS OF THE AREA
PROBABLY STRUGGLING TO REACH 60 WHERE RAIN SHOWERS ARE MORE
PREVALENT.

NO SIGNIFICANT CHANGES TO THE FORECAST TONIGHT WITH STRONGER FORCING
STILL LIKELY ACROSS NRN HALF OF THE AREA AS AFOREMENTIONED VORT LOBE
SWINGS THROUGH SOUTHERN GREAT LAKES REGION AND HAVE MAINTAINED
LIKELY POPS ACROSS THE NORTH. THIS VORT MAX EVENTUALLY SHOULD ROTATE
THROUGH UPPER CIRCULATION AND IMPACT THE AREA ONCE AGAIN ON
WEDNESDAY...PROVIDING ANOTHER DAY OF HIGHER COVERAGE RAIN SHOWERS. A
MINIMAL CHANCE OF AN AFTERNOON ISOLD THUNDERSTORM EXISTS WITH LITTLE
MOVEMENT IN COLD POOL ALOFT...BUT ONCE AGAIN THIS THREAT APPEARS TOO
LOW TO MENTION IN THE FORECAST AT THIS TIME. GFS/NAM/SREF IN DECENT
AGREEMENT TAKING UPPER HEIGHT MINIMUM INTO NORTHWEST OHIO BY LATE
WEDNESDAY NIGHT...WITH A FASTER EASTWARD PROGRESSION TO UPPER HEIGHT
MINIMUM EAST OF THE AREA AS A FAST MOVING UPPER TROUGH TRACKS INTO
THE UPPER MIDWEST BY THURSDAY MORNING. FURTHER DISCUSSION OF THIS
FEATURE IN THE LONG TERM SECTION BELOW.

LONG TERM...

THURSDAY THROUGH MONDAY...AN UPPER LOW WILL FINALLY BE EJECTING OUT
OF THE AREA THURSDAY AHEAD AN UPPER LEVEL TROF DIGGING SOUTH FROM
CANADA INTO THE WESTERN GREAT LAKE REGION. A COLD FRONT WILL PRECEDE
THE UPPER TROF ACROSS THE FORECAST AREA LATE THURSDAY INTO EARLY
THURSDAY NIGHT. ONLY LIMITED MOISTURE WILL BE AVAILABLE AHEAD OF THE
FRONT...SO HAVE KEPT JUST SHOWERS WITHOUT THUNDER. SOME LINGERING
SHOWERS ARE POSSIBLE INTO FRIDAY AS MUCH COLDER AIR SPREADS INTO THE
REGION. KEPT TEMPERATURES COOL FRIDAY THROUGH SATURDAY NIGHT WITH
THE COOLER GFS MEAN ENSEMBLE MOS PREFERRED OVER THE GFS OPERATIONAL
RUN. THE 500 MB ANALOGS INDICATE THERE WILL BE A RAPID WARMUP EARLY
NEXT WEEK. THE GFS MEX OPERATIONAL RUN HAS BEEN TRENDING WARMER WITH
HIGHS MONDAY AND APPEARS ON TRACK.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...MARSILI
LONG TERM...SKIPPER
AVIATION...MARSILI
UPDATE...FISHER
Hazardous weather outlook, Sep 27, 3:59 AM EST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
459 AM EDT TUE SEP 27 2011

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-280900-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
459 AM EDT TUE SEP 27 2011 /359 AM CDT TUE SEP 27 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003-LMZ043-046-MIZ077-280900-
LA PORTE-NEW BUFFALO MI TO ST JOSEPH MI-
MICHIGAN CITY IN TO NEW BUFFALO MI-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
459 AM EDT TUE SEP 27 2011 /359 AM CDT TUE SEP 27 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...
SOUTHWEST LOWER MICHIGAN AND THE NEARSHORE WATERS OF SOUTHEASTERN
LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HAZARDOUS CONDITIONS FOR SMALL CRAFT AND A HIGH RISK OF RIP
CURRENTS ARE EXPECTED THURSDAY AFTERNOON THROUGH EARLY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

The radar

The Northern Indiana radar (KIWX), 24 km away, was scanning. The volume nearest the first event began at 16:56 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Elkhart

When
September 27, 11:56 AM EST to 11:58 AM EST
Where
Elkhart County, 1.57 mi ESE of Nappanee to 1.54 mi E of Nappanee
Rating
EF0
Path length
0.57 mi
Path width
30 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
41.442, -85.972

A NWS survey of damage and eyewitness reports of a possible tornado was performed near Nappanee. Four different eyewitnesses reported a tornado touch down at a business on the south side of US 6 and quickly track north across US 6, ending near County Road 54. Minor shingle and soffit damage was observed to 2 businesses. Small branches were also broken in the area. Eyewitnesses reported that branches and leaves were being bent upwards into the circulation but remained generally intact. Wind speed are estimated in the 70 to 75 mph range.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyThe tornado archive for Indiana, 2011Warnings in Indiana, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337209.